Questions for Problems with Bio-Identical Hormones

by Hip Grrrrl

Hello, Wray. I've posted before (regarding self-dosing of progesterone cream) on your site. I was self-dosing OTC progesterone cream and was having discomfort with it. Your input helped me understand what was going on. I couldn't take it, though and stopped. I could not parent four children and have the symptoms of narcolepsy at the same time :).

Since then, I found a bio-identical prescribing doctor and he has put me on 150 mg of progesterone daily. I began using the troches. After 30 days of that, I decided that maybe I needed to spread the dose out, so requested cream and have been applying 75 mg morning and night. In the meantime, I ran out of the troches and used some OTC cream until I could get my compounded one. I was applying 40 mg a.m. and p.m. While I can't definitively say that the troches changed my life, I was thinking that I was feeling less tired, more cheerful and my problem skin was seemingly a bit better. Once I went on the OTC cream, all heck broke loose. I felt like I was on a raging hormonal period with sore boobs, extreme exhaustion, crankiness, flat emotion, etc. etc. - but no bleeding. My skin all went to hell in a hand basket.

After about five days on the OTC cream, I got my compounded cream and I think things are better. I think :). However, I have a few questions.

How long does it take to feel as though the progesterone is actually making a difference?

Also, one reason I began progesterone therapy is to salvage my non-existent sex drive. I recently re-read some of Dr. Lee's writings and he states that his lower dose seems to be more effective when it comes to sex drive revival and he's not surprised when patients on higher levels don't improve in that area. In the 1.5 months I've been taking the prescribed troches/cream, I have not noticed any improvement in this area. Do you have any thoughts on that?

Plus, I am gaining weight!! I have managed to keep my weight at a stable point for years, but have noticed that weight gain does seem to be more evident on my stomach and thigh area than when I was younger. However, in the last two weeks I have gained something like five pounds. I really am extremely distraught about this part. My breasts do seem to be mysteriously filling out (this is good :)) but not five pounds worth! I won't be able to continue if the weight gain continues. That will cause me much more anguish than the symptoms of my hormone imbalances ever have.

Also, now I'm actually having a period (although my doc has advised me to continue with progesterone and not take any breaks) and it's a weird one...light and intermittent. I've been craving sugar and carbs like crazy - not giving in - but it's intense. Usually, I get sugar hungry before my period, not during and not after.

I know my levels are low and I know I should stay on this but it is so frustrating! I want (no, need! :)) to be less tired, etc., etc. but this is driving me crazy.

Thank you, Wray. Any and all thoughts are welcome.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...